I know that the title screams out "conspiracy theorist", but, I thought I'd share a snippet of my story and see what everyone/anyone has to say or add to that.
I was an active duty Marine from August 1995 to August 2000. During the last year or more, the anthrax vaccination was administered to me as it was with all Marines who didn't want to faec the wrath of the government and military in general. I had no problem taking the first shot....maybe I was naive for not having a problem but I didn't. Several days after the first shot, I noticed a large clump of hair missing on the back of my head (actually some fellow Marines did during a PT session...needless to say I was harrassed a little). The hair was completely gone with no signs of hair going to grow in its place. After the second shot, it took about three days before another clump of hair on the back of my head was missing. This was diagnosed as alopecia areata (which just means hair loss on my head) by base medical.
Since leaving the military in 2000, I have suffered very consistent panic attacks, I am tired ALL the time, my joints ache ALL the time with the smallest amount of excertion, I have sleepless nights ALL the time, my hands shake uncontrollably with stress, I am very irritable to loved ones at times, etc. To top it all off, I suffered a heart attack just over a year ago at the ripe age of 28 with no diagnosis as to the actual cause of it (I was screened for drugs, hearet cath was done, and all the rest).
What should I do?!! Any help would be GREATLY appreciated....the VA has not made the connection and I'm not sure how to get it made so I can get the right treatment. Thanks!!!!
I am sincerely sorry that you came back home with more problems than you left with. I looked over the net a bit about the issue, and it seems like many others, it will not be taken seriously without a HUGE fight. Thnik Agent Orange.... I wonder if you are near a University with a Medical Department. I think that you may get the best unbiased care at that level. Good luck and prayers continue with you always.
....about going to civilian medical professionals, they have no clue. They will diagnose your illness, one at a time instead of attempting to determine if all symptoms fall in a catagory such as TH-1 illness. Please google TH-1 to find out more. It's boring reading, but very enlightening.
I am a Navy vet with 3 tours in the Gulf from 12/90 - 7/93. My service is longer, but that is the timeframe I was in the theater. During this time, there were no announcements about the anthrax vaccination. You were simply told to muster for shots. There was also no indication at discharge about transmission to spouses. Now they let you know that you MUST use safe sex practices for 2 years after the injections. I have been told that 4 years is preferred.
This is a short thread and I will discuss my family later, if asked. I just want to let you know what I have been experiencing since my last injection. The pace or speed that symptoms onset is dependent on your genetic dispositon see gulfwarvets.com/. I first started with persistent pains in joints, as if it were 2 days after starting a rigorous workout program. I ran 3 miles a day along with doing pushups, dips and situps so I should never have felt soreness. This was followed by breathing difficulties like asthma forcing me to stop working out. I then started having hemispherical loss of vision, diagnosed as occular migraines. Shortly after this I started having full on debilitating migraines (sex helps reduce frequency). I then experienced swelling of the lymph nodes behind the jaw at least twice a month. The swelling would disipate after a day or so. Then, I started having serious gastro intestinal problems diagnosed as diverticulitis accompanied with unexplained, persistent, anal bleeding. I then started experiencing chronic sleep disorders....either sleep all day or not at all... nightsweats, nightmares. Unexplained acne without white or blackheads that become necrotic (open wounds). This in conjunction with depression, anxiety, moodswings and general feelings of impending doom. I have localized unexplained pains in the ribs, back and shoulders.....unexplained in the sense that I have had exrays, ultrasounds and catscans with no evident issues. I have tingling in the arms after working in the yard. I can't stand sunlight of any degree. I have constant nausea, but I rarely vomit. My labido is almost non-existent and the quality of my errections express that. My memory has failed. I can't remember my keys, wallet, important appointments. It is so I have to make a mental note that I have to leave the house with at least four things everyday. I search until I find those four things (keys, cellphone, wallet and sunglasses). I get feelings of disconnection as if I'm asleep, my smelling sensations are gone. Everything is to bright, to loud and extremely annoying. Doctors have no clue. I feel they think I'm making all of this up and they only want to look at one thing at a time instead of the whole picture.
I simply want you to know that I know what you are going through and unfortunately, symptoms pile up over time. I fear that I will eventually not be able to overcome this and will have to be secluded to my home. If anyone has good news......share it with us all. Much respect, Marc
Here is some help...I hope! Please bear with me and read all of this.
During my Lyme Disease research, I've read that the symptoms of Gulf War Syndrome closely resemble Lyme, and that parasites from sand bugs/mites might be to GWS as bacteria from ticks are to Lyme. When I checked out some of the posts on your board, I found this to be true of the symptoms. So, I decided to research it a bit more in hope of saving you some of my painful delays in getting diagnosed and treated.
It appears Gulf War Syndrome has multiple causes---including the anthrax vaccine (you're right, not crazy!) as well as parasites (mycoplasma-various strains). Recommended treatments vary according to the cause(s) and more research is underway.
Mycoplasma aren't the same parasites that cause Lyme, but they have very similar effects in humans, and the vaccine may be an important catalyst. Lyme can be frequently cured with antibiotics, and is much more common than most people realize because most doctors don't really know much more about it than they do your problem. If they did, you probably would be able to recover a lot faster because they would make the connection.
I found a web site that details a lot of research that has been done on Gulf War Syndrome. It includes recommended antibiotic protocols. Like Lyme, it sounds like you have to receive the right antibiotics in the right combinations for extended periods to have any hope of really recovering. Here are URL's for two of the many interesting parts of this website:
I didn't explore all of it, but there are A LOT of links and a lot of information I think you will find interesting. At least it should give you a good starting point for finding out more.
I would hope that military doctors would be open to treating you once they become familiar with this type of information, but if not, your next best bet might by a Lyme Literate M.D. (LLMD) since they are familiar with the very similar concepts of Lyme.
Best regards to all of you, and please let me know how things progress.
Debennett2, Sorry I don't have much to offer in the advice dept. I'm still in the service. But, isn't there a VA group which helps members fight for medical rights, etc.?
Marc, I've had all the symptoms you describe. My only different (other than that I'm female) is that I was never "in theater." I was stationed in Europe for three years (and this is when the majority of symptoms started), but I also have Hashimoto's hypothyroidism, so I know I already had a genetic predisposition to autoimmune diseases. I've been diagnosed with Chronic fagitue & immune dysfunction syndrome. My symptoms (like you've described) have gotten better with thyroid replacement: my hair stopped falling out (my barretts actually will stay in my hair now), some of my intense muscle pain has been relieved, I don't have the intense sensativity to bright lights, the sore throat and swollen lymph nodes are sporatic instead of constant, I don't have abdominal bloating as much, I'm sleeping a little better, etc., etc., etc....blah, blah, blah. Hightened stress will put me back into a "flare" though.
So, who knows if those of us with the genetic predisposition for Hypothalmic-Pituitary-Adrenal axis dysfunction have just reacted to the vaccinations, or if the gov decided to use us as guinea pigs. Regardless, I agree with one of the previous posts...it will be a never-ending fight to get any admission or proof. Science may end up with enough evidence one day to prove something, but until then, i think we just have to figure out how to reduce the symptoms and get some of our lives back.
BTW, Marc...you mention the lack of libido. I was so sick 2 years ago, I could barely move from sitting position on the floor to standing. I was pulling muscles just getting out of bed to go to the bathroom. Needless to say, my libido was absolutely NIL. My husband found a girlfriend and left me last year, just as I was finally starting to feel better. I know what you're going through. Haven't read through this section enough to know about your family (the little time I'm online here I spend in the CFS area), but I hope you've managed to keep your family intact.
BTW - I was not in any of the groups that had to receive the anthrax vaccination, though I was around many many service members who were vaccinated. I also did receive all other vaccinations through the years (and unknowingly got 3 Tetnus vaccinations within 5-7 years - only suppose to have 1 every 10 years).